Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Oct 17, 2016, 6:00 PM CDT for Taylor County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2016, 6:00 PM CDT (23:00 UTC)
- Expired
- Oct 17, 2016, 6:30 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
County Taylor County, WI
The radar
The La Crosse radar (KARX), 182 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted.
616
WWUS83 KARX 172300
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT MON OCT 17 2016
WIZ017-172330-
TAYLOR-
600 PM CDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TAYLOR
COUNTY...
AT 559 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WESTBORO TO CHELSEA TO JUST
NORTHWEST OF MEDFORD. MOVEMENT WAS NORTHEAST AT 65 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RIB LAKE...CHELSEA...WESTBORO...WOOD LAKE AND CAMP FOREST SPRING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4533 9005 4520 9052 4525 9038 4538 9030
4538 9004
TIME...MOT...LOC 2259Z 245DEG 55KT 4539 9023 4528 9030 4523 9042
$$
DASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Oct 17, 2:15 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Oct 17, 2:15 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 215 PM CDT Mon Oct 17 2016 .SHORT TERM...(This evening through Thursday) Issued at 215 PM CDT Mon Oct 17 2016 The main concern in this period is with the rain chances tonight. Water vapor satellite this afternoon shows a short wave trough coming across Wyoming into Nebraska. This wave will continue to move east/northeast tonight and should reach northeast Wisconsin into the eastern part of the U.P. of Michigan by early Tuesday morning. The wave does come through with a bit of a positive tilt which will keep the best pv advection on the poleward side with just some weak pv advection in the 500-300 mb layer coming across the northern sections of the forecast area. A strong upper level jet will come through with the short wave trough, but both the 17.12Z NAM and several runs of the RAP today indicate that most of the area will be under the right exit region of this jet and the subsidence associated with it. At the surface, a low was over the Missouri River Valley near KSUX. A cold front extended northeast from the low into northern Wisconsin. This surface low will continue to deepen through the day and move rapidly northeast along the cold front reaching Lake Superior by 06Z. Visible satellite is showing an extensive low cloud shield out ahead of the surface low in the warm sector and even if this does start to break up at this point, there will not be enough hours of heating to significantly add to the CAPE. Despite this, with the unusually warm and moist airmass already in place, ML CAPES values are in the 1000-1500 J/kg range ahead of the cold front. Looking at the latest RAP soundings for KEAU and KRCX, the cap in place gets weakened but may not get totally eliminated. If this is the case, then the threat for getting surface based storms appears to be slim, pretty much ruling out a tornado threat. The MU CAPE does extend farther back to the northwest into the cool sector which could still be enough to support a large hail and damaging wind threat. The timing of any severe threat still looks to be from late this afternoon into early this evening before the surface low moves into the area and pushes the CAPE out of the area. The latest sets of hi- res meso scale models all seem to have a good handle on how things should develop through the afternoon into the evening with the best chances for storms generally remaining just to the northwest of the forecast area into Clark and Taylor Counties. Plan to show a 60 to 80 percent rain chance for Clark and Taylor and then quickly drop this down to less than a 15 percent south of Interstate 90. This should then lift out to the northeast through the night with the entire area expected to be rain free by late tonight. The rest of the period looks to be dry, although another positive tilt short wave trough looks to come across the region Wednesday night. This wave should go south of the local area which with the positive tilt, could bring some lift to the southern sections of the forecast area. The front that goes through the region tonight will be over the Ohio River Valley and there is concern whether there will be enough moisture behind this front for the short wave trough to work with. The 17.12Z NAM and GFS keep the area dry while the ECMWF and GEM do show some light rain. For now, will maintain forecast continuity and stay with a dry forecast. .LONG TERM...(Thursday night through Monday) Issued at 215 PM CDT Mon Oct 17 2016 Not many changes in this period as the GFS and ECMWF are still in agreement with a longwave trough moving through the area and bringing seasonable temperatures. Much of the period also looks dry, though the ECMWF has consistently hinted that a shortwave may move through Friday night into Saturday morning and bring a bit of precipitation. While the GFS does show a similar feature, it has it farther north and not nearly as amplified, therefore keeping all of the precipitation north. Beyond Saturday, northwest flow will dominate and temperatures will remain near normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon Oct 17 2016 Copious VFR/MVFR stratocumulus in place across the area in muggy southerly flow ahead of deepening low pressure over eastern NEB. There is a severe storm potential, but this is looking to be north of a line from Lake City MN to Black River Falls WI. This being said, KRST/KLSE look to be void of shra/ts potential for now and just mainly impacted with the stratocumulus. As the low pressure system moves through northern WI by late this evening, look for south/southwest winds to shift to the west/northwest. after 05-06z. By 14z...stratocumulus looks to be pushed southeast of the area with VFR conditions then expected from 14-18z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...CA AVIATION...DAS
Hazardous weather outlook, Oct 17, 12:33 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1233 PM CDT MON OCT 17 2016 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-181200- WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- 1233 PM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND FROM WEST CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT FOR LOCATIONS NORTH OF INTERSTATE 90. A FEW OF THESE STORMS MAY BECOME SEVERE BETWEEN 4 PM AND 8 PM. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR. THE TORNADO THREAT WILL BE HIGHLY DEPENDENT UPON TEMPERATURES CLIMBING TO NEAR 80 DEGREES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE AFTERNOON INTO EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-181200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-CRAWFORD-RICHLAND-GRANT- 1233 PM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
In the hours before
Special weather statement, Oct 17, 6:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT MON OCT 17 2016
WIZ017-172330-
TAYLOR-
600 PM CDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TAYLOR
COUNTY...
AT 559 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WESTBORO TO CHELSEA TO JUST
NORTHWEST OF MEDFORD. MOVEMENT WAS NORTHEAST AT 65 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RIB LAKE...CHELSEA...WESTBORO...WOOD LAKE AND CAMP FOREST SPRING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4533 9005 4520 9052 4525 9038 4538 9030
4538 9004
TIME...MOT...LOC 2259Z 245DEG 55KT 4539 9023 4528 9030 4523 9042
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 6:43 PM CDT | Special Weather Statement | ARX | Taylor | 32 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.